Alert archive / Texas / Red Flag Warnings in 2014

Red Flag Warning 46, NWS Midland/Odessa, TX

May 20, 2014

NWS Midland/Odessa, TX issued this red flag warning at May 20, 2014, 4:37 AM CDT. It took effect at May 20, 2014, 7:00 AM CDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 20, 2014, 4:37 AM CDT (09:37 UTC)
In effect from
May 20, 2014, 7:00 AM CDT
Expired
May 20, 2014, 7:00 PM CDT
In force
12 hr
Issued by
NWS Midland/Odessa, TX

The text

As transmitted, in the capitals the NWS used until 2016.

159 
WWUS84 KMAF 200937
RFWMAF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
437 AM CDT TUE MAY 20 2014

...RED FLAG WARNING IN EFFECT THROUGH 6 PM MDT TODAY FOR THE
GUADALUPE MOUNTAINS FOR 20 FOOT WINDS OF 20 MPH OR MORE...
HUMIDITY OF 15 PERCENT OR LESS...AND VERY HIGH FIRE DANGER...

.BREEZY SOUTHWEST WINDS...COMBINED WITH LOW RELATIVE HUMIDITY AND
VERY HIGH FIRE DANGER...WILL RESULT IN CRITICAL FIRE WEATHER
CONDITIONS FOR THE GUADALUPE MOUNTAINS THROUGH EARLY THIS EVENING.

NMZ114-TXZ258-202145-
/O.UPG.KMAF.FW.A.0038.140520T1200Z-140521T0000Z/
/O.NEW.KMAF.FW.W.0046.140520T1200Z-140521T0000Z/
GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ-GUADALUPE MOUNTAINS-
337 AM MDT TUE MAY 20 2014
  
  
...RED FLAG WARNING IN EFFECT UNTIL 6 PM MDT THIS EVENING FOR
GUSTY WINDS AND LOW HUMIDITY FOR THE GUADALUPE MOUNTAINS. 

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT UNTIL 6 PM MDT THIS EVENING.
THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT.   

* WIND...SOUTHWEST WINDS 20 TO 25 MPH AND GUSTY.

* HUMIDITY...4 TO 7 PERCENT.

* FIRE DANGER...VERY HIGH.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AVOID THE USE OF OPEN FLAMES OR ANY ACTIVITIES THAT MAY GENERATE
SPARKS. ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW
QUICKLY INTO DANGEROUS WIND- DRIVEN WILDFIRES.

&&

$$


FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/MAF (ALL LOWER CASE)
1 follow-up statement
608 
WWUS84 KMAF 201934
RFWMAF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
234 PM CDT TUE MAY 20 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING
FOR 20 FOOT WINDS OF 20 MPH OR MORE...HUMIDITY OF 15 PERCENT OR
LESS...AND HIGH TO EXTREME FIRE DANGER FOR THE GUADALUPE
MOUNTAINS...

.BREEZY SOUTHWEST WINDS...COMBINED WITH VERY LOW RELATIVE HUMIDITY AND
EXTREME FIRE DANGER...HAVE RESULT IN CRITICAL FIRE WEATHER CONDITIONS
ACROSS THE GUADALUPE MOUNTAINS THIS AFTERNOON.

NMZ114-TXZ258-210000-
/O.CON.KMAF.FW.W.0046.000000T0000Z-140521T0000Z/
GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ-GUADALUPE MOUNTAINS-
134 PM MDT TUE MAY 20 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING
FOR 20 FOOT WINDS OF 20 MPH OR MORE...HUMIDITY OF 15 PERCENT OR 
LESS...AND HIGH TO EXTREME FIRE DANGER FOR THE GUADALUPE MOUNTAINS...

* WIND...SOUTHWEST 20 TO 25.

* HUMIDITY...3 TO 5 PERCENT.

* FIRE DANGER...HIGH TO EXTREME.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY.  
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AVOID THE USE OF OPEN FLAMES OR ANY ACTIVITIES THAT MAY GENERATE
SPARKS.  ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW
QUICKLY INTO DANGEROUS WIND- DRIVEN WILDFIRES.

&&

$$

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/MAF (ALL LOWER CASE)

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at May 20, 12:45 AM CDT, 3 hours 52 minutes earlier.

Area forecast discussion, May 20, 12:45 AM CDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1245 AM CDT Tue May 20 2014

.DISCUSSION...
Please see the 06z aviation discussion below.

&&

.AVIATION...
VFR conditions will prevail through the forecast period. Surface
winds will become south to southeasterly at TAF locations by
21/0300.

.PREV DISCUSSION... /ISSUED 304 PM CDT Mon May 19 2014/

DISCUSSION...

Not many changes to the current forecast.  WV imagery the closed
PacNW upper trough has moved south over the past 24 hours, and now
sits off the OR/CA coast.  This has helped nudge the upper ridge
over West Texas/SE NM east towards the MS Valley, leaving SW flow
aloft over the region. A fetch of subtropical moisture/hi cloud
streaming over the area is playing hob on afternoon temps.  Sfc obs
show a weak dryline extending from Lamesa-KMAF-Big Bend, and west of
this feature, area critical RH's coincident w/the thermal ridge.
Red Flag conditions are ongoing in the Guadalupes and adjacent
plains, and expect poor recoveries in the Guadalupes again
overnight.  However, models suggest higher elevation winds will drop
off after midnight, so we'll end the RFW then.  These winds may
crank up again after sunrise Tuesday, so we've initiated a watch for
the Guadalupes Tuesday, and will let the mid-shifters make that
call.

Otherwise, one more hot day is in store Tuesday as the thermal ridge
builds a bit further east, w/h85 temps over KMAF approaching 29C
during the afternoon.  Temps then drop down to near normal Wednesday
as the upper trough begins forcing inland, collapsing
heights/thicknesses in SW flow aloft, aided by increasing cloud
cover.  Each night during this time, the LLJ redevelops, maintaining
the dryline and advecting 50-60F dewpoints in to the east of this
feature.  Wednesday afternoon, models bring the first of (hopefully
many) short waves thru the area, initiating convection along the
dryline.  Models have backed off of this scenario a bit in the last
24 hours, but the NAM and ECMWF remain most optimistic.  Thursday,
models place the upper trough over the intersection of CA/Baja/AZ,
and begin sending a series of disturbances up thru SW flow aloft
into the region into the weekend, opening a window of opportunity
for rain Thursday thru at least Sunday night.  Again, models differ
in track/timing of the trough eastward, so a modest-pop, shotgun
approach seems best, w/better pops in higher moisture.  Plenty of
opportunity will exist for severe storms, especially
Saturday/Saturday night, when deep-layer shear will be optimal.
High, moist Frz-LCL thicknesses and K-indices suggest a possible
flash flood threat, as well.  However, too much model variation
makes pointless trying to pin these details down attm.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 98  66  89  65  /   0   0  20  10
BIG SPRING TX              97  66  90  68  /   0   0  20   0
CARLSBAD NM                98  63  91  63  /   0   0  10  10
DRYDEN TX                  91  67  87  70  /  10   0  20   0
FORT STOCKTON TX          100  65  93  66  /  10   0  20   0
GUADALUPE PASS TX          88  66  87  63  /   0   0   0   0
HOBBS NM                   97  60  91  63  /   0  10  20  10
MARFA TX                   91  55  87  55  /  10   0  20  10
MIDLAND INTL AIRPORT TX    98  65  90  68  /   0   0  20   0
ODESSA TX                  99  66  90  68  /   0   0  20  10
WINK TX                   101  65  95  65  /   0   0  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING until Midnight MDT tonight FOR THE FOLLOWING
     ZONES... Guadalupe Mountains NP/Lincoln NF/LNZ...Southeast
     Plains/BLM Roswell/LNZ.

     FIRE WEATHER WATCH from 6 AM MDT Tuesday through Tuesday
     afternoon FOR THE FOLLOWING ZONES... Guadalupe Mountains
     NP/Lincoln NF/LNZ.

TX...RED FLAG WARNING until Midnight MDT tonight FOR THE FOLLOWING
     ZONES... Guadalupe Mountains.

     FIRE WEATHER WATCH from 6 AM MDT Tuesday through Tuesday
     afternoon FOR THE FOLLOWING ZONES... Guadalupe Mountains.

&&

03/33
Hazardous weather outlook, May 20, 3:26 AM CDT, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
326 AM CDT TUE MAY 20 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-210830-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
326 AM CDT TUE MAY 20 2014 /226 AM MDT TUE MAY 20 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

BREEZY SOUTHWEST TO WEST WINDS...COMBINED WITH VERY LOW RELATIVE
HUMIDITY AND VERY HIGH FIRE DANGER...WILL RESULT IN CRITICAL FIRE
WEATHER CONDITIONS ACROSS THE GUADALUPE MOUNTAINS. A RED FLAG
WARNING IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH SUNDAY. A
FEW STORMS COULD BECOME STRONG TO SEVERE LEVELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 4:06 PM CDTSpecial Weather StatementMAFPecos24 min
May 20, 4:59 PM CDTSpecial Weather StatementMAFPecos31 min
May 20, 5:28 PM CDTSevere Thunderstorm WarningMAFPecos62 min

Nearby

Red Flag Warnings in Texas, 2014Red Flag Warnings in New Mexico, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.